Wildfire, Teller
- When
- April 16, 12:00 PM MST to 11:00 PM MST
- Where
- Teller County, 5 mi N of Florissant
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Strong winds caused a tree branch to hit a power line, which ignited a blaze in Teller county. The fire grew to between 100 and 200 acres before it was put out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong winds caused a tree branch to hit a power line, which ignited a blaze in Teller county. The fire grew to between 100 and 200 acres before it was put out. One structure was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 16, 2:15 AM MST, 9 hours 45 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 315 AM MDT TUE APR 16 2002 ...HIGH WIND WARNING SOUTHEAST MOUNTAINS/ADJACENT PLAINS TODAY... ...FIRE WEATHER WATCH CONTINUES TODAY FOR HIGH FIRE DANGER ASSOCIATED WITH STRONG WINDS AND LOW HUMIDITIES... FAST MOVING UPPER LEVEL TROUGH WILL RACE EAST ACROSS COLORADO...SPREADING MORE STRONG GUSTY WINDS AND LOW HUMIDITIES ACROSS THE REGION. KEY INGREDIENTS TODAY WILL BE BORA-TYPE COLD FRONT...VERY STRONG MID/UPPER LEVEL WINDS...AND SUBSIDENCE BEHIND PASSING UPPER LEVEL WAVE. EXPECT WIND GUSTS TO 70 MPH OR MORE MANY EASTERN MOUNTAIN AREAS TODAY...WITH GUSTS TO 60 MPH OR BETTER ADJACENT PLAINS. 500 MB LEVEL JET SUPPORTS THIS WITH WINDS FORECAST AT 60-70 KTS. WE SHOULD EASILY MIX TO THIS LEVEL GIVEN BORA COLD FRONT AND SUBSIDENCE BEHIND PASSING WAVE. THE DUST WILL BE FLYIN AND THE FIRE WEATHER DANGER WILL REMAIN EXTREMELY HIGH. WITH DOWNSLOPE CONDITIONS...EXPECT AFTERNOON RHS IN THE SINGLE DIGITS AND TEENS. THESE DRY CONDITIONS COUPLED WITH STRONG WINDS AND STILL UNSEASONABLY WARM TEMPS COULD LEAD TO RAPID FIRE GROWTH AND SPREAD. FIRES SHOULD NOT BE LIT TODAY. VERY LIMITED MOISTURE WITH THIS SYSTEM WILL BE CONFINED TO THE HIGHER MOUNTAIN AREAS. FOR WEDNESDAY AND THURSDAY...MUCH THE SAME SCENARIO. SOUTHERN COLORADO TO REMAIN UNDER DRY SOUTHWEST FLOW...WITH ABOVE NORMAL TEMPS AND WINDY CONDITIONS. NEXT CHANGE TO TAKE PLACE STILL ON TRACK FOR THURSDAY NIGHT AND BEYOND. AS EARLY AS FRIDAY AFTERNOON...PRECIP COULD BE MIXING WITH OR CHANGING TO SNOW AT ELEVATIONS ABOVE 5000 TO 6000 FEET AS...UPPER TROUGH SAGS INTO SOUTHWEST US...PULLING LOW LEVEL BAROCLINICITY SOUTH THROUGH THE EASTERN PLAINS. CURRENT FORECAST LOOKS OK...BUT MAY NEED MORE PESSIMISTIC WORDING AS EVENTS UNFOLD. CURRENT FORECAST HAS INCLEMENT WEATHER LINGERING THROUGH SUNDAY...AND THIS STILL LOOKS GOOD BASED ON LATEST MRF. NO CHANGES TO MONDAY PORTION OF EXTENDED EITHER. .PUB...HIGH WIND WARNING ZONES 65>67 AND 70>75 (SOUTHEAST MOUNTAINS AND ADJACENT PLAINS) FOR TODAY (6AM-6PM). FIRE WEATHER WATCH FOR FIRE WEATHER ZONES 220>225 (MTNS/SAN LUIS AND UPPER AR RVR VLYS) FOR TODAY (6AM-6PM).
COZ058>081-161500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE APR 16 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... ...A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS FOR TODAY... ...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE MOUNTAINS TODAY... ...FIRE DANGER REMAINS EXTREME ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL COLORADO... A FAST MOVING UPPER LEVEL DISTURBANCE WILL RACE EAST ACROSS COLORADO THIS MORNING...BRINGING HIGH WINDS AND CONTINUED EXTREME FIRE DANGER. WIND GUSTS UP TO 70 MPH OR MORE ARE EXPECTED IN THE MOUNTAINS...WITH GUSTS TO 60 MPH OR MORE OVER THE ADJACENT PLAINS. ELSEWHERE...GUSTS TO 50 MPH OR MORE WILL BE POSSIBLE. THESE STRONG WINDS...COUPLED WITH VERY LOW AFTERNOON HUMIDITIES... WILL LEAD TO A CONTINUATION OF THE EXTREME FIRE DANGER ACROSS SOUTHERN COLORADO...ESPECIALLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. FROM A FIRE WEATHER STANDPOINT...IT WOULD BE EXTREMELY RISKY TO LIGHT ANY FIRES TODAY. TONIGHT...WINDS MAY CONTINUE BRIEFLY DURING THE EVENING...BUT SHOULD DIE DOWN LATER ON. THIS SHOULD ALLOW COOLER TEMPERATURES AND HIGHER HUMIDITIES TO DEVELOP AS THE NIGHT PROGRESSES. CONSEQUENTLY...THE FIRE DANGER IS EXPECTED TO DIMINISH FOR THE OVERNIGHT PERIOD.
COZ058>081-161930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1135 AM MDT TUE APR 16 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... ...A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS THROUGH THE AFTERNOON... ...A RED FLAG WARNING REMAINS IN EFFECT THROUGH TONIGHT... ...FIRE DANGER REMAINS EXTREME ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL COLORADO... A FAST MOVING UPPER LEVEL DISTURBANCE CONTINUES TO RACE EAST ACROSS COLORADO THIS AFTERNOON...BRINGING HIGH WINDS AND CONTINUED EXTREME FIRE DANGER. WIND GUSTS UP TO 70 MPH OR MORE ARE EXPECTED IN THE MOUNTAINS...WITH GUSTS TO 60 MPH OR MORE OVER THE ADJACENT PLAINS. ELSEWHERE...GUSTS TO 50 MPH OR MORE WILL BE POSSIBLE. THESE STRONG WINDS...COUPLED WITH LOW AFTERNOON HUMIDITIES...WILL LEAD TO A CONTINUATION OF THE EXTREME FIRE DANGER ACROSS SOUTHERN COLORADO...ESPECIALLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. FROM A FIRE WEATHER STANDPOINT...IT WOULD BE EXTREMELY RISKY TO LIGHT ANY FIRES TODAY. TONIGHT...WINDS MAY CONTINUE BRIEFLY DURING THE EVENING...BUT SHOULD DIE DOWN LATER ON. THIS SHOULD ALLOW COOLER TEMPERATURES AND HIGHER HUMIDITIES TO DEVELOP AS THE NIGHT PROGRESSES. CONSEQUENTLY...THE FIRE DANGER IS EXPECTED TO DIMINISH FOR THE OVERNIGHT PERIOD. HOWEVER...WINDS ARE EXPECTED TO INCREASE AGAIN WEDNESDAY ACROSS THE STATE...AS ANOTHER UPPER LEVEL DISTURBANCE MOVES CLOSER TO THE AREA.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292505.